Mental state deterioration after switching from brand-name to generic olanzapine in an adolescent with bipolar affective disorder, autism and intellectual disability: a case study
1 National and Specialist Acorn Lodge Inpatient Children’s Unit, South London and Maudsley NHS Foundation Trust, De Crespigny Park, London SE5 8AF, UK
2 Pharmacy, South London and Maudsley NHS Foundation Trust, London, UK
3 Institute of Psychiatry (PO66), King’s College London, De Crespigny Park, London SE5 8AF, UK
BMC Psychiatry 2013, 13:244 doi:10.1186/1471-244X-13-244Published: 4 October 2013
The appropriateness of use of generic instead of brand-name medication remains unresolved and controversial in several areas of medicine. Some evidence suggestive of variations in bioavailability and clinical effectiveness between different formulations make policy decisions occasionally difficult. The use of generic olanzapine is a widely acceptable practice on the basis of quality, safety and efficacy data and has been adopted in several countries.
The case of a 14 year old boy with bipolar affective disorder, autism and intellectual disability who had brand-name to generic olanzapine switch associated with rapid deterioration of his mental state is described. This clinical change was not related to any physical illness or other medication adjustment and resolved as rapidly when generic olanzapine was switched back to the brand-name formulation.
Caution should be exercised when policy for switching from brand-name to generic psychotropic medications are made, especially when using medications off label, in extremes of age and in those patients with co-morbid complicating factors such as intellectual disability.